Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Green Bay, WI

August 3, 2003Brown County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 3, 2003, 1:16 PM CDT for Brown County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 1:16 PM CDT (18:16 UTC)
Expired
Aug 3, 2003, 1:45 PM CDT
In force
29 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Brown County, WI

The radar

The Green Bay radar (KGRB), 26 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WUUS53 KGRB 031816
SVRGRB
WIC009-031845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
116 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWN COUNTY IN WISCONSIN

* UNTIL 145 PM CDT

* AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM
  WAS LOCATED NEAR POLAND. THAT PLACES IT 12 MILES SOUTHEAST OF GREEN
  BAY. IT WAS MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANGES CORNERS AROUND 125 PM
  DENMARK AROUND 135 PM
  LARK AROUND 145 PM
  SHIRLEY AROUND 145 PM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR HAIL AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4438 8775 4451 8782 4430 8808 4429 8790
          4433 8779

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:45 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 10:45 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1045 AM CDT SUN AUG 3 2003

HEAVY RAINFALL/FLOODING POTENTIAL FOR THIS AFT/EVG IS THE MAIN FCST
CONCERN.

WV IMAGERY SHOWED THE UPPER LOW SOUTH INTO GRB CWA...WITH A STG S/W TROF
TROF ROTATING AROUND THE WSTRN PERIPHERY. GRB SOUNDING WAS VERY
FAVORABLE FOR HEAVY RAINFALL...WITH MID-LEVEL WINDS 5-10 KT...K-INDEX
AROUND 35...PW 1.26 INCHES AND MODIFIED CAPES AROUND 2000 J/KG. HIGHER
WBZ HGTS (11.3K FEET) INDICATE SLIGHTLY LESS POTENTIAL FOR HAIL THAN
YDAY.

HEAVY RAINFALL HAS ALREADY DEVELOPED OVER FAR NE WI...WITH RADAR
ESTIMATES OF 1.5 TO 2 INCHES IN PARTS OF N MARINETTE AND FLORENCE
COUNTIES. EXPECT THE CONVECTION TO INCREASE ACROSS THE ENTIRE CWA THIS
AFTERNOON...WITH SLOW MOVG STORMS DEVELOPING IN AN ENVIRONMENT THAT IS
CONDUCIVE TO VERY HEAVY RAINFALL. MOST OF THE CWA HAS RECEIVED POCKETS
OF HEAVY RAINFALL FOR THE PAST 4 DAYS...ESP IN THE FOX VALLEY REGION.
WILL BE ISSUING A FLOOD WATCH FOR THE ENTIRE CWA THROUGH 7 PM.

.GRB...FLOOD WATCH FOR ENTIRE CWA THROUGH 7 PM

KIECKBUSCH/ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 3, 12:00 PM CDT, 1 hour 16 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WITH TORRENTIAL RAINFALL AND POSSIBLY SOME SMALL
HAIL WILL CONTINUE THROUGH EARLY EVENING. DUE TO LIGHT WINDS ALOFT...
THESE STORMS WILL MOVE VERY SLOWLY...SO SOME LOCALES MAY SEE RAINFALL
AMOUNTS OF 2 TO 4 INCHES. SINCE MUCH OF CENTRAL AND NORTHEAST WISCONSIN
ALREADY HAS SATURATED GROUND FROM RECENT RAINS...A FLOOD WATCH HAS BEEN
POSTED FOR THE ENTIRE FORECAST AREA THROUGH 7 PM. THE STORMS SHOULD
DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE URGED TO CALL IN REPORTS OF HEAVY RAINFALL AND
FLOODING THIS AFTERNOON AND EVENING.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Aug 3, 12:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1245 PM CDT SUN AUG 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    LUXEMBURG                 WI   .75 INCH HAIL
08/03/03   KEWAUNEE                       REPORT FROM LAW ENFORCEMENT

AL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:45 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee30 min
Aug 3, 1:24 PM CDTSevere Thunderstorm WarningGRBOutagamie, Winnebago36 min
Aug 3, 1:55 PM CDTFlash Flood WarningGRBOutagamie, Winnebago3 hr
Aug 3, 3:05 PM CDTFlash Flood WarningGRBCalumet3 hr
Aug 3, 4:25 PM CDTFlash Flood WarningGRBWaupaca80 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.